Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 56, NWS Charleston, WV

May 26, 2006Calhoun County, Gilmer County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 26, 2006, 3:06 PM EDT for Calhoun County, Gilmer County, West Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2006, 3:06 PM EDT (19:06 UTC)
Expired
May 26, 2006, 3:45 PM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Calhoun County, WV, Gilmer County, WV

The radar

The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:15 PM EDTHAIL 0.753 S Grantsville, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 261906
SVRRLX
WVC013-021-261945-
/O.NEW.KRLX.SV.W.0056.060526T1906Z-060526T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT FRI MAY 26 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN WEST VIRGINIA
  GILMER COUNTY IN WEST VIRGINIA

* UNTIL 345 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF ARNOLDSBURG...OR ABOUT 9 MILES NORTHEAST OF SPENCER...
  AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
   ARNOLDSBURG AND  GRANTSVILLE...
   CEDAR CREEK STATE PARK...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8072 3875 8095 3869 8102 3875 8117
      3877 8120 3882 8123 3883 8121 3894 8128
      3897 8124 3897 8120

$$

16
2 follow-up statements
000 
WWUS51 KRLX 261921
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT FRI MAY 26 2006

WVC013-021-261945-
/O.CON.KRLX.SV.W.0056.000000T0000Z-060526T1945Z/
CALHOUN WV-GILMER WV-
320 PM EDT FRI MAY 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN GILMER AND CENTRAL CALHOUN COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNT ZION...OR ABOUT 15 MILES EAST OF SPENCER...MOVING
EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NORMANTOWN AND CEDAR CREEK STATE PARK

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8072 3875 8095 3869 8102 3875 8117
      3877 8120 3882 8123 3883 8121 3894 8128
      3897 8124 3897 8120

$$

15
000 
WWUS51 KRLX 261938
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT FRI MAY 26 2006

WVC013-021-261948-
/O.EXP.KRLX.SV.W.0056.000000T0000Z-060526T1945Z/
CALHOUN WV-GILMER WV-
338 PM EDT FRI MAY 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GILMER AND CENTRAL
CALHOUN COUNTIES EXPIRES AT 345 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. OTHER
STORMS IN THE AREA COULD PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3887 8072 3875 8095 3869 8102 3875 8117
      3877 8120 3882 8123 3883 8121 3894 8128
      3897 8124 3897 8120

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:03 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 26, 2:03 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT FRI MAY 26 2006

.AVIATION...

UPPER TROUGH IS NOW SLIDING ACROSS THE NORTHERN PORTION OF THE
OHIO VALLEY AND WITH MOISTURE BEING PLENTIFUL...SHOWER AND
THUNDERSTORMS ARE DEVELOPING OUT AHEAD OF A SHORTWAVE THAT IS
DROPPING SOUTHWARD OUT OF MICHIGAN DOWN THE BACK SIDE OF THE
TROUGH. THIS SHOULD LEAD TO SEVERAL HOURS OF CONVECTION THIS
AFTERNOON WITH MVFR TO OCCASIONALLY IFR CONDITIONS AT ALL SITES.
THE THUNDERSTORMS ARE MOVING TO THE WEST AROUND 40 KTS SO EXPECT
GUSTY WINDS AS WELL AS THE STORMS MOVE THROUGH. ALL SITES LOOK TO
BE AFFECTED THIS AFTERNOON.

THIS SHORTWAVE SHOULD BE THROUGH THE REGION AROUND 00Z...WITH ANY
LINGERING SHOWERS IN THE MOUNTAINS HAVING DISSIPATED NOT LONG
AFTER SUNSET. BEHIND THE WAVE...THE LOW LEVEL MOISTURE WILL BE
ABUNDANT STILL SO THE QUESTION IS DOES A STRATUS DECK DEVELOP OR
DOES IT CLEAR AND FOG FORM. LOOKING UPSTREAM BEHIND THE
CONVECTION...THE LOWER MVFR TO SOME IFR CLOUDS HELD TIGHT FOR MUCH
OF THE MORNING...SO ANTICIPATE THAT THE STRATUS DECK WILL FORM
VERSUS CLEARING AND THEN FOGGING. SO HAVE MAINTAIN SOME MVFR FOG
WITH THE STRATUS DECK OVERNIGHT...BUT THE WESTERN SITES
HTS/PKB...COULD CLEAR LATE AS DRIER AIR ALOFT FINALLY ARRIVES SO
SOME THICKER FOG COULD BE HAD THERE.

AFTER SUNRISE ON SATURDAY...THE STRATUS DECK WILL BREAK AND VFR
CONDITIONS WILL ARRIVE AFTER ABOUT 14Z-16Z.

&&

.PREV DISCUSSION...
 /ISSUED 1042 AM EDT FRI MAY 26 2006/

SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

SHORTWAVE ROTATING ACROSS WRN OH WILL SWING THOUGH THE REGION
DURING THE EARLY TO MID AFTERNOON HOURS. SCATTERED SHOWERS ALREADY
DEVELOPING AHEAD OF THE WAVE SHOULD BECOME MORE NUMEROUS. THUS
HAVE INCREASED POPS THIS AFTERNOON WITH THE SHORTWAVE. MODELS ARE
SHOWING A SECOND WAVE DROPPING IN TOWARD 00Z TONIGHT...BUT IT DOES
NOT SEEM TO HAVE NEARLY THE AMOUNT OF MOISTURE TO WORK WITH SO
HAVE ONLY PLAYED CHANCE POPS WITH THIS FEATURE TONIGHT THROUGH
ABOUT MIDNIGHT AND THEN BEGIN TO CLEAR THE POPS FROM WEST TO EAST.
TEMPERATURES FORECAST FOR TODAY SEEMS TO BE IN LINE...IT IS ALL
DEPENDENT ON THE AMOUNT OF CLOUDS AROUND...WHICH SHOULD BE
PLENTIFUL...SO IF ANYTHING THE TEMPERATURES MAY BE A TOUCH
OPTIMISTIC.

PREV DISCUSSION...
 /ISSUED 628 AM EDT FRI MAY 26 2006/

AVIATION...

SOME SCUD CLOUDS MAY FORM AFTER THE OVERNIGHT RAINS AT 1 TO 2 THSD
FT SCT TO BKN FOR 12/13Z...BUT VARIABLE CEILINGS/LAYERS ACROSS REGION
SHOULD BECOME MORE UNIFORM AT 2 TO 4 THSD FT BKN/OVC BETWEEN 14
AND 16Z.

UPPER AIR DISTURBANCE DROPPING SE FROM INDIANA AT 11Z SHOULD TRIGGER
SHOWER DEVELOPMENT 15-18Z.  CAN NOT RULE OUT T.  AFTER 00Z ANY LEFTOVER
SHOWERS SHOULD BE MAINLY EKN-BKW.

WAS HOLDING CLOUDS OVERNIGHT AT LEAST FOR THE 00-06Z PERIOD...BUT
CLOUDS MAY BREAK IN THE PKB-HTS-CRW CORRIDOR BEFORE DAWN. INCLUDED SOME
3 MILES IN FOG...BUT WILL ALL DEPEND ON WHEN CLOUDS DISSOLVE.

PREV DISCUSSION...
 /ISSUED 341 AM EDT FRI MAY 26 2006/

LONG TERM /SATURDAY THROUGH THURSDAY/...

FRONT SHOULD BE WELL EAST OF AREA BY 12Z SATURDAY...WITH BEST
LIFT/FORCING GONE WITH IT.  LINGERING LOW LEVEL MOISTURE AND LIGHT
UPSLOPE FLOW MAY ALLOW SOME SPRINKLES TO LINGER IN THE MOUNTAINS FOR
A FEW HOURS.  STRATOCU DECK WILL BE SLOW TO CLEAR AS LOW LEVEL WINDS
TURN NORTH OR EVEN NORTHEAST FOR A PERIOD...SLOWING THE ADVECTION OF
DRIER AIR.

THE REST OF THE HOLIDAY WEEKEND FORECAST IS GOOD NEWS.  ENERGY
DIGGING INTO A WESTERN TROUGH WILL DRIVE H500 HEIGHTS HIGHER OVER
THE EASTERN U.S...PROVIDING DRY WEATHER OVER THE CWA.  MOISTURE WILL
BE LACKING...AND BUFKIT SOUNDINGS SHOW PLENTY OF CINH INTO MEMORIAL
DAY.  THE RESULT...PLENTY OF SUNSHINE AND TEMPERATURES REACHING
THEIR WARMEST LEVELS THIS CALENDAR YEAR.

MOISTURE FINALLY INCREASES BY TUESDAY AS RIDGE EDGES EAST AND SW
FLOW BRINGS IN MORE MOISTURE.  AFTERNOON CONVECTION THEN WILL BECOME
A POSSIBILITY.  THOUGHT CURRENT GRIDS HANDLED THIS WELL AND MADE NO
CHANGES BEYOND MONDAY.

GENERALLY LIKED MAV TEMPERATURES SATURDAY THROUGH SUNDAY. DID TWEAK
THEM DOWN A BIT IN THE EAST ON SATURDAY DUE TO CLOUD COVER. GOING
FOR 90 AT HTS ON SUNDAY WAS TEMPTING...WITH H850 TEMPS OF +17 IN THE
BALLPARK FOR SUCH READINGS...BUT COULD NOT PULL THE TRIGGER JUST
YET.

P&&

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...ESS
Hazardous weather outlook, May 26, 4:06 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
406 AM EDT FRI MAY 26 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
406 AM EDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 26, 2:43 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             TORNADO                 38.33N 81.86W
05/26/2006  M1.00 INCH       KANAWHA            WV   NWS EMPLOYEE

&&

CAMPBELL
Local storm report, May 26, 2:54 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
254 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             SAINT ALBANS            38.38N 81.83W
05/26/2006  U1.00 INCH       KANAWHA            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            236 PM 05/26/2006 AND 251 PM 05/26/2006

&&
Local storm report, May 26, 3:01 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
301 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             CHARLESTON              38.35N 81.63W
05/26/2006  M1.00 INCH       KANAWHA            WV   OFFICIAL NWS OBS

            OBSERVED AT NWS OFFICE.

&&

CAMPBELL
Local storm report, May 26, 3:03 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
303 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             SAINT ALBANS            38.38N 81.83W
05/26/2006  U0.75 INCH       KANAWHA            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            245 PM 05/26/2006 AND 300 PM 05/26/2006

&&
Local storm report, May 26, 3:04 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
304 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             SAINT ALBANS            38.38N 81.83W
05/26/2006  U0.88 INCH       KANAWHA            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            227 PM 05/26/2006 AND 242 PM 05/26/2006

&&
Local storm report, May 26, 3:05 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
305 PM EDT FRI MAY 26 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             CHARLESTON              38.35N 81.73W
05/26/2006  U1.00 INCH       KANAWHA            WV   PUBLIC
            EVENT OCCURRED BETWEEN
            247 PM 05/26/2006 AND 302 PM 05/26/2006

&&

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 2:19 PM EDTSevere Thunderstorm WarningRLXKanawha, Putnam41 min
May 26, 2:54 PM EDTSevere Thunderstorm WarningRLXKanawha51 min
May 26, 3:08 PM EDTSevere Thunderstorm WarningRLXMingo37 min
May 26, 3:25 PM EDTSevere Thunderstorm WarningRLXFayette50 min
May 26, 7:17 PM EDTSevere Thunderstorm WarningRLXRoane28 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.